Today is infusion day. I have not kept an exact count, but I believe I have had around 80 infusions since having RA. While the practice of infusion is losing popularity as a method to administer RA medication, it is my preferred method. I do not mind injections or taking pills (goodness knows I take many of those), but there is something reassuring about doing infusions. You can look and see the drip going in, and it gives me assurance the medication is being administered.
Challenges after infusion
I will be ill immediately after the infusion and for about 2 ½ days thereafter. I know this because part of the cocktail today is the administration of steroids. When I have steroids my blood sugar increases to over 300 mg/dL. Normal is around 120 mg/dL, and I start feeling ill when my level reaches 200 or so.
When my blood sugar creeps up that high, I start feeling like I have the flu. Sometimes I feel nauseated and always tired. The tired part is the worst. For the next two days, I will sleep much of the time, and I will push insulin in my pump to levels that normally would be deadly. But when a person with diabetes takes steroids, those levels are the means to getting my blood sugar under control.
Adjusting my insulin pump to account for my RA infusions
Since I use a modern pump that learns as we go, I must switch insulin pumps so that the current pump will not take these high levels of insulin use into its consideration in treatment. This swap out will start the minute I get home, and it will last for the full 2 ½ days. If I do not make this swap, I will be forced to go off the pump for 10 days until this cycle of information is forgotten and I can start over. It is a new problem that confounds this wonderful ultra-modern technology. A new problem or not, this swap is necessary when the insulin requirements escalate so much.
The impact RA infusions on my diabetes
Sometime this evening, my IOB (insulin on board) will escalate to three times normal, and yet that will not be enough to overcome the high blood sugar. I will maintain this escalated insulin for about 12 hours and then start backing it down to normal levels. The process is as well defined as the reaction to the steroid is preordained. It is merely what it is, and because of trial and error, we (my doctors and I) have figured out an approach that works.
The dangers of too much or too little insulin
If it sounds like risky behavior, I can affirm it is. Too much insulin and I can have a low blood sugar which requires fast-acting glucose to correct; too little and my blood sugar will remain high, and the ill effects, (blurry vision, dry mouth, fatigue, and flu-like symptoms) will remain. In the worst extreme, sustained high blood sugar requires hospitalization to deal with a condition called DKA (diabetes ketoacidosis), a condition in which your body begins to break down fat as fuel. This process produces a buildup of acids in the bloodstream called ketones; those acids can be deadly if the process is not reversed.1 So high blood sugar is nothing to take lightly.
Trusting my post-infusion insulin plan
Still, today I will be fine, the infusion will work, the blood sugar will rise, my insulin plan will work, and in three days I will emerge with RA somewhat under control. It is the same things that occurred two weeks ago and will occur four months from now in a pattern that has repeated itself for the last almost 5 years.
It is the price of keeping RA under control and frankly since it works, I for one am looking forward to the process. Here is to having RA under control, whatever the cost.
How often you do experience an unexpected boost of energy?